Abstract

The possibility is studied of using a medium inhomogeneous in three dimensions as a kind of open resonator to trap optical waves. The existence of realizable eigenfunctions and eigenvalues suggest the existence of bound electromagnetic wave modes in a toroidal-shaped inhomogeneous medium, the refractive index of which is assumed to decrease monotonically in the radial as well as axial direction. For a general, slowly varying refractive-index profile, the radial variations of the trapped electromagnetic wave are Bessel and Airy integral-type functions, similar to those found in gas-lens studies, whereas axial variations are gaussian–hermite polynomials like those of the open resonators. Expressions for the turning radius and angular propagation constant of the waves have been derived for a general profile, and a few particular cases have been examined in detail. In a summation-type profile, the propagation constant and turning radius are shown to be independent of the axial position, whereas in the product-type profile they become functions of the axial position, so that the electromagnetic wave will propagate around in a spiral fashion.

© 1971 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Electromagnetic Wave Propagation in Radially and Axially Nonuniform Media: Geometrical-Optics Approximation

Mahendra Singh Sodha, Ajoy Kumar Ghatak, and D. P. S. Malik
J. Opt. Soc. Am. 61(11) 1492-1494 (1971)

Quasi-Geometric Optics of Media with Inhomogeneous Index of Refraction*

George Eichmann
J. Opt. Soc. Am. 61(2) 161-168 (1971)

Scalar Analysis of Radially Inhomogeneous Guiding Media

William Streifer and Clark N. Kurtz
J. Opt. Soc. Am. 57(6) 779-786 (1967)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (17)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (42)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription